The Opioid Epidemic: Save Lives with Naloxone
Opioid overdose persists as a major health problem, contributing to significant injury and death among opioid users around the world. As a virulent opioid epidemic continues to ravage the United States, a countless number of people who overdose on opioids are being saved with naloxone every day.
The U.S. Food and Drug Administration says naloxone counters the potentially fatal slowed breathing, extreme drowsiness and lost consciousness from an opioid overdose in as little as two minutes. Hailed as a miracle drug by many, it is not a controlled substance, does not carry any risk for abuse; and, if given erroneously to someone who is not experiencing an opioid overdose, it will have no effect nor harm.
What is naloxone and how does it work?
Naloxone (Narcan, Evzio) is used for the emergency treatment of a known or suspected opioid overdose by reversing the life-threatening depression of the central nervous system and respiratory system allowing an overdose victim to breathe normally.
The brain has many receptors for opioids—they fit into the same receptors in the brain that signal the body to breathe. An overdose occurs when too much of any opioid fits into too many receptors slowing, then stopping, a person’s breathing.
Naloxone has a stronger attraction to these receptors than many opioids so it knocks the opioids off the receptors for a short time, reversing the overdose and allowing the person to breathe again.
Who can give naloxone to someone suffering an overdose?
Depending on what state you live in, friends, family members and other non-medical personnel are able to administer the auto-injector and nasal spray formulations of naloxone to someone who has overdosed on opioids.
How is naloxone given?
Take-home naloxone may be injected in a muscle or sprayed into the nose. It is a temporary drug that wears off in 30-90 minutes.
- Evizio is a prefilled auto-injection device, similar to the EpiPen injector used to counteract severe allergic reactions, that makes it easy for family members or emergency personnel to inject naloxone quickly into the outer thigh. Click here for instructions of how to use Evzio auto-injector.
- Narcan Nasal Spray is a prefilled, needle-free device that requires no assembly and is sprayed into one nostril while patients lay on their back. Click here for instructions of how to use Narcan Nasal Spray.
Use naloxone right away if you or a caregiver suspect or see signs or symptoms of an opioid overdose, even if you are not sure, because an opioid emergency can cause severe injury or death.
Where can I get naloxone?
Some states require a physician to prescribe naloxone; in other states, pharmacies may distribute naloxone in an outpatient setting without bringing in a prescription from a physician.
Available in 41 states without a prescription, anyone 18 years or older can get naloxone from pharmacies that carry it. Ochsner Pharmacy & Wellness, CVS and Walgreens all have expanded their availability of keeping naloxone in stock.
If you would like to purchase naloxone, just ask your pharmacist. If you live in a state where a prescription is needed, don’t hesitate to ask your primary care physician. Once you get naloxone, put it in an easily accessible place, tell your family and friends where it is and learn how to use it.
Who is at risk?
Anyone exposed to prescription or illegal opioids should be aware of risk factors that may lead to an accidental, life-threatening or deadly opioid overdose.
It is especially important for certain patients to have the antidote readily available. The CDC now recommends offering naloxone to patients on long-term and high-dose opioid therapy, who have a history of overdose or substance-use disorder, or who are also taking medications such as benzodiazepines.
Additionally, risk is increased for those with medical conditions such as depression or liver or lung disease and anyone who injects opioids such as heroin or fentanyl. Even for patients who are unlikely to overdose, it may be important to have naloxone in the house in case of accidental overdose.